Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Med Interne. 2012 Aug;33(8):439-45. doi: 10.1016/j.revmed.2011.12.011. Epub 2012 Jan 27.

[Adverse effects of proton pump inhibitors: should we worry about long-term exposure?].

[Article in French]

Author information

  • 1Service de pharmacologie et toxicologie cliniques, hôpitaux universitaires de Genève, rue Gabrielle-Perret-Gentil 4, Geneva, Switzerland. lucien.roulet@gmail.com

Abstract

Long-term treatment with proton pump inhibitors (PPI) is becoming more prevalent. Although they are well tolerated in the short term, serious concerns about long-term use have arisen. Recent data suggest that the latter is associated with an increased risk for osteoporotic fracture (especially vertebral), Clostridium difficile infection and rebound acid hypersecretion after treatment discontinuation. Acute interstitial nephritis is rare but may progress to chronic renal failure. An increased risk of community-acquired pneumonia has not been established in the general population and seems limited to the most vulnerable patients. Consistent data are still missing to correctly assess the risk of iron deficiency, vitamin B12 deficiency or hypomagnesaemia and the risk of digestive malignant diseases, despite the pathophysiological basis that exists concerning gastric malignancy. Many drug interactions can occur on long-term treatment, including some that imply the cytochrome P450 enzymes. Finally, the risk-benefit balance for a chronic PPI use in children seems unfavorable in most cases.

Copyright © 2012 Société nationale française de médecine interne (SNFMI). Published by Elsevier SAS. All rights reserved.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk